Home
Up
Site Index
Ashton's Work
FAQ
Benzo Basics
About Benzos
About AD's
Water Titration
Surveys
Coping
The Un-Educated
Media Page
Other Issues
Dr. Reg Peart
My Benzopedia
Newsgroup
Poems
Fun Stuff
Books
Links
Video Links
About this site

Toby

I wanted to share this story with you, about what happened to me 20 years ago and the reason for the prescribed Ativan.  I am probably older than anyone in our group, 70, and I am quite concerned as you well know about whether I will recover enough to actually feel better again.  I have grown children and the oldest grandchild is a Jr. in College. 

In l984, I was having big time problems with fibroids, had to have surgery after conservative treatment did not work, and had to have blood transfusions. As you know, with a complete hysterectomy, hormones were gone.  On top of this I heard from the Government that the blood that I received might contain the AIDS virus.   I am certain most of the people remember that scare, when AIDS first appeared here in the USA.  After many tests run by the Government, Thank God, the blood I had received did not contain the virus. 

During that time, the doctor I went to put me on Ativan, never telling me what could happen, of course. Anyway, during those years I have had the BEST IN TOWN - Endocrine, Internist, Gastro Specialist. Not one of them told me... 

Then came Dec., 2002, and my Gastro Specialist told me I would have to go off of Ativan because there was nothing more we could do to help the gastro system.  He said the Ativan was working against me.  I was on l mg. of Ativan for the whole 20 years.  I knew nothing about w/d from this additive medication.  He told me it was a great time to undertake this - the Holidays; I wouldn't feel good for about 2 or 3 weeks.  I would feel so much better after that time.  He did know the truth that it was a Bad Pill, but other than that, knew nothing about w/d. 

Within a week of taper, he had me go l/2 pill. I was really sick - hallucinations and the many other things. He got nervous and put me back up, and I couldn't tolerate that. I became sicker with tolerance. I cut down I got more tolerance. Anyway, my Internist who was involved in all this knew nothing about withdrawal.  Her favorite saying was "You are on too small of a dose to be in withdrawal". 

My blood pressure soared. I am now on 5 pills for that.  The latter part of Oct. 2004, I was really in bad shape. My Internist had to retire because she became afflicted with ALS.  The new Internist at least knew a little something about withdrawal.  My BP went sky high again and since I have taken notes from day one, I reviewed them and found that each time I tapered the BP would come down, and when they were fooling around trying to raise and decrease my BP went up.   

I brought this to the attention of my new Internist and he said I must taper completely, which I did last Nov. 22.  Mind you, I was sent to the TOP NOTCH Psychiatrist in our town. He didn't know much about withdrawal, but told me on the last visit when I told him my Internist had informed me that I was in withdrawal and it would take awhile for the neurotransmitters, etc. to get better.  I could see he got upset and threw out “protracted symptoms" to me. I explained that I just had made the final taper in Nov. He told me there was nothing more he could do for me and sent me to a Psychologist, who knew NOTHING about Benzo withdrawal. 

If I have to go to a large Clinic or whatever, I am still trying to find somebody who can help me through this.  Debra, you and the group have helped me a great deal and I keep Plugging Along, hoping to see the day I will feel better.  My husband is a great support to me; we have been married 5l years.  You can see that I am old enough to be Mother/Grandmother to many in our group.  I pray that I can reach a point in my recovery to at least feel better for whatever remaining years I may have on this Earth.  I have some good windows and bad days like the last few, but move forward with all the encouragement I read from the group.   

I realize Professor Ashton states in her manual, that she has had older people in her study who have come along real well, I hope I am one of them. 

Blessings to you.

Toby

 

Disclaimer:  The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.

About this site          Disclaimer               Contact

Last updated 22 July 2015